Patho Patho #31

Question

The nurse is caring for a client with syndrome of inappropriate diuretic hormone (SIADH). Which finding does the nurse expect when assessing this client?

Answers

  1. BP 78/42
    • Rationale:

      This answer choice is not correct because clients with SIADH will be hypertensive due to fluid volume excess.

  2. Decreased LOC
    • Rationale:

      This answer choice is not correct because a decreased LOC is not an expected manifestation of SIADH. This would indicate that a potential complication of the disorder may be occuring.

  3. Lower extremity edema
    • Rationale:

      This answer is correct because dependent edema is expected in clients with SIADH due to fluid volume excess.

  4. Weight loss
    • Rationale:

      This answer choice is not correct because clients with SIADH will experience weight gain due to fluid volume overload.

Overview

Syndrome of inappropriate anti-diuretic hormone (SIADH) occurs when ADH is secreted in excessive amounts by the posterior pituitary gland. The most common etiologies for SIADH include oat cell carcinoma, viral pneumonia, and neurological issues. When ADH is secreted in excess, the kidneys retain large amounts of fluid which may lead to the development of dependent, or lower extremity edema.

Explanation

Learning Outcomes

SIADH is an endocrine disorder in which anti-diuretic hormone is secreted in excess amounts causing the kidneys to retain fluid. This leads to signs and symptoms of fluid volume overload. CLients with SIADH will experience edema, hypertension, bounding pulses, weight gain, and other signs of excess fluid volume.

Test Taking Tip

Make sure to read the stem of the question carefully; this question was asking about expected manifestations of SIADH…not potential complications.

Video Rationale